Brazilian Journal of Probability and Statistics

Multivariate versions of dimension walks and Schoenberg measures

Carlos Eduardo Alonso-Malaver, Emilio Porcu, and Ramón Giraldo Henao

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This paper considers multivariate Gaussian fields with their associated matrix valued covariance functions. In particular, we characterize the class of stationary-isotropic matrix valued covariance functions on $d$-dimensional Euclidean spaces, as being the scale mixture of the characteristic function of a $d$ dimensional random vector being uniformly distributed on the spherical shell of $\mathbb{R}^{d}$, with a uniquely determined matrix valued and signed measure. This result is the analogue of celebrated Schoenberg theorem, which characterizes stationary and isotropic covariance functions associated to an univariate Gaussian fields.

The elements $\mathbf{C}$, being matrix valued, radially symmetric and positive definite on $\mathbb{R}^{d}$, have a matrix valued generator $\mathbf{{\varphi}}$ such that $\mathbf{C}(\boldsymbol{\tau} )=\boldsymbol{\varphi} (\Vert \boldsymbol{\tau} \Vert)$, $\forall\boldsymbol{\tau} \in\mathbb{R}^{d}$, and where $\Vert \cdot\Vert $ is the Euclidean norm. This fact is the crux, together with our analogue of Schoenberg’s theorem, to show the existence of operators that, applied to the generators $\mathbf{{\varphi}}$ of a matrix valued mapping $\mathbf{C}$ being positive definite on $\mathbb{R}^{d}$, allow to obtain generators associated to other matrix valued mappings, say $\tilde{\mathbf{C}}$, being positive definite on Euclidean spaces of different dimensions.

Article information

Source
Braz. J. Probab. Stat., Volume 31, Number 1 (2017), 144-159.

Dates
Received: June 2014
Accepted: December 2015
First available in Project Euclid: 25 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.bjps/1485334828

Digital Object Identifier
doi:10.1214/15-BJPS306

Mathematical Reviews number (MathSciNet)
MR3601664

Zentralblatt MATH identifier
06701247

Keywords
Stationary process random fields Gaussian processes vector-valued set functions measures and integrals

Citation

Alonso-Malaver, Carlos Eduardo; Porcu, Emilio; Giraldo Henao, Ramón. Multivariate versions of dimension walks and Schoenberg measures. Braz. J. Probab. Stat. 31 (2017), no. 1, 144--159. doi:10.1214/15-BJPS306. https://projecteuclid.org/euclid.bjps/1485334828


Export citation

References

  • Abramowitz, M. and Stegun, I. (1972). Handbook of Mathematical Functions with Formulas, Graphs and Tables, 10th edn. Washington: National Bureau of Standars.
  • Alonso-Malaver, E., Porcu, C. and Giraldo, R. (2015). Multivariate and multiradial Schoenberg measures with their dimension walks. Journal of Multivariate Analysis 133, 251–265.
  • Apanasovich, T. and Genton, M. (2010). Cross-covariance functions for multivariate random fields based on latent dimensions. Biometrika 97, 15–30.
  • Apanasovich, T., Genton, M. and Sun, Y. (2011). A valid matérn class of cross-covariance functions for multivariate random fields with any number of components. Journal of American Statistical Association 107, 180–193.
  • Billingsley, P. (1995). Probability and Measure, 3rd edn. New York: John Wiley and Sons.
  • Bochner, S. (1933). Monotone funktionen, Stieltjessche integrale und harmonische analyse. Mathematische Annalen 108, 378–410.
  • Cramer, H. (1940). On the theory of stationary random processes. Annals of Mathematics 41, 215–230.
  • Daley, D. and Porcu, E. (2014). Dimensional walks and Schoenberg spectral densities. Proceedings of American Mathematical Society 142, 1813–1824.
  • Daley, D. J., Porcu, E. and Bevilacqua, M. (2015). Classes of compactly supported covariance functions for multivariate random fields. Stochastic Environmental Research Risk Assessment 29, 1249–1263.
  • Fasshauer, G. (1995). Meshfree Methods with MATLAB. Singapore: World Scientific Publishing Co.
  • Flanders, H. (1973). Differentiation under the integral sign. The American Mathematical Monthly 80, 615–627.
  • Genton, M. and Kleiber, W. (2015). Cross-covariance functions for multivariate geostatistics. Statistical Science 30, 147–163.
  • Gneiting, T. (1998). Closed forms solutions of two-dimensional turning bands equation. Mathematical Geology 30, 379–390.
  • Gneiting, T. (1999a). Isotropic correlation functions on $d$-dimensional balls. Advances in Applied Probability 31, 625–631.
  • Gneiting, T. (1999b). On the derivatives of the radial positive definite functions. Journal of Mathematical Analysis and Applications 236, 86–93.
  • Gneiting, T. (1999c). Radial positive definite functions generated by Euclid’s hat. Journal of Multivariate Analysis 69, 88–119.
  • Gneiting, T. (2002). Compactly supported correlation functions. Journal of Multivariate Analysis 83, 493–508.
  • Gneiting, T., Kleiber, W. and Schlather, M. (2010). Matérn cross–covariance functions for multivariate random fields. Journal of American Statistical Association 105, 1167–1177.
  • Gorenflo, R. and Vessella, S. (1991). Abel Integral Equations. Lectures Notes in Mathematics 1461. Berlin: Springer.
  • Hristopoulos, D. and Porcu (2014). Multivariate Spartan spatial random field models. Probabilistic Engineering Mechanics 37, 84–92. DOI:10.1016/j.probengmech.2014.06.005.
  • Journel, A. G. and Huijbregts, C. J. (1997). Mining Geostatistics, 7th edn. London: Academic Press.
  • Khintchine, A. (1934). Korrelationstheorie der stationären stochastischen prozesse. Mathematische Annalen 109, 604–615.
  • Kleiber, W. and Porcu, E. (2015). Nonstationary matrix covariances: Compact support, long range dependence and adapted spectra. Stochastic Environmental Research Risk Assessment 29, 193–204.
  • Mantoglou, A. and Wilson, J. (1982). The turning bands method for simulation of random fields using line generation by spectral method. Water Resources Research 18, 1379–1394.
  • Mantoglou, A. (1987). Digital simulation of multivariate two- and three-dimensional stochastic processes with spectral turning bands method. Mathematical Geology 19, 129–149.
  • Matheron, G. (1965). Les variables régionalisées et leur estimation. Paris: Mason.
  • Matheron, G. (1972). Quelque aspects de la Montée. Internal Report N-271, Fontainebleau, Centre de Morphologie Mathématique.
  • Matheron, G. (1973). The intrinsic random functions and their applications. Advances in Applied Probability 3, 439–468.
  • Porcu, E., Daley, D., Buhman, M. and Bevilacqua, M. (2013). Radial basics functions with compact support for multivariate geostatistics. Stochastic Environmental Research Risk Assessment 27, 909–922.
  • Ruiz-Medina, M. D. and Porcu, E. (2015). Equivalence of Gaussian measures for multivariate Gaussian random fields. Stochastic Environmental Research Risk Assessment 29, 325–334.
  • Schaback, R. (1995). Creating surfaces from scattered data using radial basis functions. In Mathematical Methods in Computer Aided Geometric Design III, 477–496. Nashville, TN: Vanderbilt University Press.
  • Schoenberg, I. J. (1938). Metric spaces and completely monotone functions. Annals of Mathematics 3, 811–841.
  • Wendland, H. (1995). Piecewice polynomial positive definite and compactly supported radial functions of minimal degree. Advances in Computational Mathematics 4, 389–396.
  • Wendland, H. (2005). Scattered Data Approximation. Cambridge: Cambridge University Press.
  • Yaglom, A. M. (1987). Correlation Theory of Stationary and Related Random Fields, Vol. I: Basic Results. New York: Springer.